Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 110, NWS Denver/Boulder, CO

August 5, 2008Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2008, 2:54 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 2:54 PM MDT (20:54 UTC)
Expired
Aug 5, 2008, 3:30 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:05 PM MDTHAIL 1.2516 Sse Aurora, CO
Aug 5, 3:15 PM MDTHAIL 0.75Parker, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 052054
SVRBOU
COC035-039-052130-
/O.NEW.KBOU.SV.W.0110.080805T2054Z-080805T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THE PINERY...OR 21 MILES SOUTHEAST OF
  DENVER...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASTLE
  PINES...THE PINERY...PONDEROSA PARK...PARKER...FRANKTOWN AND CASTLE
  ROCK.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 4 MILES SOUTHEAST 
OF PARKER IN EAST CENTRAL DOUGLAS COUNTY WITH THIS STORM.  HEAVY 
RAINFALL WAS ALSO REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3956 10481 3956 10448 3929 10467 3936 10496
TIME...MOT...LOC 2052Z 209DEG 3KT 3947 10474

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:45 AM MDT, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 3:45 AM MDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT TUE AUG 5 2008

.SHORT TERM...AS ANTICIPATED...THUNDERSTORM ACTIVITY HAS OBSCURED OR
OVERWHELMED THE LARGER SCALE WEATHER PATTERN. THE COLD FRONT WHICH
WAS SUPPOSED TO SAG ACROSS NORTHEASTERN COLORADO NEVER MADE
IT...WINDS NEVER WENT NORTHEASTERLY AND WE ARE INSTEAD SITTING IN
THE WORKED OVER AIR THAT CAME IN FROM AREAS TO THE EAST. SURFACE
TEMPERATURE/MOISTURE FIELDS ARE FAIRLY FLAT AT THIS HOUR...THE MAIN
ISSUE IS THE DEPTH OF THE COOLING WHICH WOULD HOLD BACK TEMPERATURES
TODAY... POTENTIALLY FORM STRATUS AT THE TOP OF THE INVERSION AND
RESTRAIN CONVECTION MUCH OF TODAY...AND IF IT IS DEEP ENOUGH
EVENTUALLY UNLEASH CONVECTION IN A MOIST ADIABATIC ENVIRONMENT AS
THE CAP IS REMOVED. NAM STILL SHOWS THIS SCENARIO...BUT I HAVE
SERIOUS DOUBTS ABOUT IT. CONVECTION NOW ALONG THE WYOMING/NEBRASKA
BORDER PROBABLY MARKS THE EDGE OF THIS DEEPER COLD AIR...AND ITS
SOUTHWARD PUSH APPEARS TO BE SLOWING. PREFER THE GFS THIS MORNING
WHICH SHOWS THE SAME SCENARIO ONLY WITH LESS COOLING. THE RESULT IS
A WARMER ENVIRONMENT WHICH MAY IN TURN RESULT IN LESS WIDESPREAD...
BUT  STRONGER...CONVECTION. I WILL TREND OUR FORECAST IN THIS
DIRECTION.

BEST GUESS IS FOR CAPES OF 1000-1500 J/KG AND FAIRLY WEAK SHEAR.
LIKE YESTERDAY...SOME SEVERE POTENTIAL...MAINLY WIND AGAIN BUT THE
MAIN FEATURE OF THE STORMS SHOULD BE HEAVY RAINFALL. MODELS DO
SUGGEST A BIT HIGHER PRECIPITABLE WATER BY THIS AFTERNOON NEAR THE
EASTERN BORDER...SO THE FLOODING THREAT MAY BE A BIT HIGHER. HOWEVER
ORGANIZATION STILL APPEARS TO BE A PROBLEM WITH THE LIGHT WIND
FIELDS. HEAVIEST RAIN LAST NIGHT LOOKED TO BE ON THE UPWIND SIDE OF
MULTICELL COMPLEXES WHERE THE GUST FRONT MOTION BALANCED WITH THE
MOVEMENT OF THE STORM COMPLEX. THIS KIND OF ORGANIZATION APPEARS TO
BE THE MAIN THREAT AGAIN...CAPABLE OF PRODUCING 2 OR 3 INCHES OF
RAIN OVER A COUPLE OF HOURS IN A SMALL AREA. THREAT APPEARS TOO LOW
FOR A FLASH FLOOD WATCH...BUT I WILL MENTION HEAVY RAIN. STILL SOME
POTENTIAL FOR SOMETHING BIGGER THIS EVENING IF WE GET A MORE
SUSTAINED WESTWARD TRANSPORT OF MOISTURE INTO THE FOOTHILLS...BUT IT
IS LOOKING LIKE THE WIND FIELDS WILL BE LIGHT AND DISORGANIZED.

.LONG TERM...BOTH MDLS KEEP PLENTY OF MSTR OVER CO ON WEDNESDAY IN
SPITE OF THE UPPER LEVEL RIDGE.  FCST SOUNDINGS INDICATE PW VALUES
WELL OVER ONE INCH...WITH CAPES ALONG THE URBAN CORRIDOR AROUND 1100
J/KG AND CLOSE TO 3000 J/KG OVER THE NORTHEAST PLAINS.  NOT SURE
THESE NUMBERS WILL BE REALIZED BUT ENUF POTENTIAL TO GO WITH SCT
POPS IN MOST AREAS DURING THE LATE AFTN AND EVNG HOURS.  ENUF
DIRECTIONAL SHEAR IN PLACE FOR SOME ISOLD SVR TSTMS AS WELL
PRODUCING DAMAGING WINDS AND LARGE HAIL.  SOME OF THIS CONVECTION IS
PROGGED TO CARRY INTO THE OVERNIGHT HOURS WEDNESDAY NIGHT AS WITH
ANOTHER ELY SURGE DEVELOPING TOWARDS 12Z THURSDAY.  WITH THIS MSTR
IN PLACE...SIMILAR CONDITIONS MAY EXIST FOR THURSDAY AFTN AND EVNG
AS WELL...SO ADJUSTED POPS THERE.  AT SOME POINT THE AIRMASS IS
PROGGED TO DRY OUT WITH DCRG POPS TOWARDS THE WEEKEND.  STILL ENUF
MSTR HOWEVER FOR A SLGT CHC OF AFTN/EVNG TSTMS AT THAT TIME.  THIS
ALREADY REFLECTED IN THE GRIDS SO NO ADDITIONAL ADJUSTMENTS PLANNED
BEYOND FRIDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL...BUT LOCALIZED MVFR
CEILINGS/VISIBILITIES ARE POSSIBLE NEAR SOME OF THE STORMS DUE TO
HEAVY RAINFALL. THERE IS ALSO A 30 PERCENT CHANCE OF GUSTY OUTFLOW
WINDS TO 30 KNOTS AT THE DENVER AREA AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Aug 5, 11:13 AM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE AUG 05 2008

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE AUG 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...AND
BY MID AFTERNOON WILL SPREAD TO THE URBAN CORRIDOR.  OVER NORTHEAST
COLORADO THE AIRMASS IS A LITTLE MORE STABLE...SO THUNDERSTORMS WILL
BE MORE LIKELY ON THE NORTHEAST PLAINS THIS EVENING.  WITH HIGHER
DEWPOINTS TODAY AND LIGHT WINDS ALOFT...LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGH
COUNTRY THROUGH MUCH OF THE PERIOD.  THERE WILL ALSO BE A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND ADJACENT PLAINS
THROUGH THURSDAY.  OTHERWISE THE PLAINS CAN EXPECTED A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY.  TEMPERATURES ARE
EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:17 PM MDTSevere Thunderstorm WarningBOUPhillips58 min
Aug 4, 11:08 PM MDTAreal Flood AdvisoryBOUPhillips112 min
Aug 5, 2:05 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park85 min
Aug 5, 3:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Douglas, Elbert35 min
Aug 5, 3:49 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld41 min
Aug 5, 4:31 PM MDTSevere Thunderstorm WarningBOUAdams, Weld46 min
Aug 5, 5:36 PM MDTSevere Thunderstorm WarningBOUWeld24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.